PPI co-therapy cuts risk of anticoagulant-related upper GI bleeds

Large US study also finds some NOACs increase risk of bleed more than others

The choice of anticoagulant and PPI co-therapy may affect the risk of upper gastrointestinal (GI) tract bleeding in elderly patients, according to a large retrospective US study.

The analysis includes more than 1.6 million patients (mean age of 76) with more than 1.7 million new episodes of oral anticoagulant treatment, 75% of which for atrial fibrillation.

During more than 754,000 person-years of treatment with the novel oral anticoagulants apixaban, dabigatran, rivaroxaban and warfarin, but without PPI co-therapy, hospitalisation for upper GI bleeding was 115 per 10,000 person-years.

The incidence of hospitalisation was highest among those on rivaroxaban (144 per 10,000 person-years) and lowest for apixaban (73 per 10,000 person-years).

The finding was consistent with previous studies, said Dr Wayne Ray and colleagues, from Vanderbilt University in Tennessee.

Latest

Trending